Utah, 2022Damaging Wind in Utah, July 14, 2022
July 14, 2022 · NWS GJT · 1 event in 1 county or zone
Persistent monsoon moisture fueled scattered showers and thunderstorms across eastern Utah. The stronger storms produced gusty winds up to 58 mph across Grand Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent monsoon moisture fueled scattered showers and thunderstorms across eastern Utah. The stronger storms produced gusty winds up to 58 mph across Grand Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 14, 5:06 PM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 14, 5:06 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
606 PM MDT Thu Jul 14 2022
.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM MDT Thu Jul 14 2022
The 12Z sounding at GJT held 1.02" of precipitable water (PW)
which is the highest in an upward trend which began 00Z/Tues.
Early sunshine working on the increased moisture available in the
column resulted in thunderstorms developing over the La Sals, the
Grand Mesa and the San Juans before noon. Earlier in the morning,
a weak shortwave moving across the northwest Colorado plateau
brought some scattered light showers. As instability increased
early this afternoon, thunderstorm coverage expanded across all
of the mountains of eastern Utah and western Colorado with some
isolated cells over lower elevations of northwest Colorado. Given
the amount of moisture available and MUCAPE values near 1,000 J/kg
across much of the area expect this activity will continue well
into the evening. Weak, poorly resolved perturbations in the
southwest flow may bring some light showers overnight.
On Friday, moisture levels are indicated to increase further,
especially across the north where the subtropical plume enters
from central Utah. Models indicated PW values close to 200% of
normal for this time of year, or in the 99th percentile of what
has occurred over the region in the climate record. Meanwhile, a
disturbance over northwest Arizona is progged to track northeast
across northeast Utah and northwest Colorado from Friday morning
through late Friday night. Lift associated with this feature
combined with deeper moisture and marginal shear is expected to
result in more robust and persistent storms during the afternoon
and evening for much of northwest and central Colorado. Meanwhile,
with dew points expected to rise into the mid 40s and lower 50s,
production of rainfall will become more efficient.
Given these factors, opted to issue a Flood Watch for flash
flooding across portions of northwest Colorado where significant
recent burn scar areas were most prevalent. Localized stream
flooding can't be ruled out, but the primary concern is for burn
scars including the Grizzly Creek, Lake Christine and Pine Gulch
burn areas, among others. The Watch goes into effect at 11 AM
Friday and continues through 10 PM Friday evening. Diurnal cooling
will bring an end to the stronger storms late Friday night,
though lift associated with the short wave is expected to continue
generating showers through sunrise Saturday.
Temperatures will moderate on Friday with increased clouds and
moist convective activity. Meanwhile, overnight lows will continue
to be mild in response to the elevated moisture levels and clouds.
.LONG TERM...(Saturday through Thursday)
Issued at 330 PM MDT Thu Jul 14 2022
The trough that will have helped trigger Friday's convection, and
likely keep it going through the night, will finally slide off to
the east Saturday. In response, the ridge that has been in control
of the weather will shift back to the west a bit, centering more
over the Four Corners. This will allow a bit of drier air to work in
for the weekend, leading to a downtick in storm coverage and an
uptick in temperatures. Sunday will be the warmest day, with
temperatures across the desert valleys expected to hit triple digits
once again. Storm coverage will also be at its lowest point on
Sunday, but by no means will it be a dry day everywhere. Even with
drier air working in, the deep moisture that has been pumping into
eastern Utah and western Colorado isn't going to just disappear
overnight. Ensemble guidance is still indicating PWATs at 110-140%
of normal on Sunday, and deterministic models still show
precipitation in the afternoon. With the high pressure in charge,
expect any showers or storms to have slow storm motions and
generally remain anchored to the terrain.
And we rinse and repeat for the beginning of next week. The next
Pacific trough drops into the Pacific Northwest late Sunday, subtly
shifting the high pressure center back to the east and bringing the
southerly flow and deep moisture back into eastern Utah and western
Colorado. Forecast PWATs climb to 140-180% of normal by Monday,
meaning an increase in storm coverage for that afternoon. The
Pacific Trough will be tracking across the northern Rockies Monday
afternoon, and its influence will help to kick off showers and
storms in our neck of the woods. And again, as with the weekend, the
trough moving to the east pushes the center of the ridge westward
and begins to dry things out over the Four Corners states.
Convective coverage will diminish over the course of Tuesday and
Wednesday as the lingering pool of moisture across the area gets
recycled each afternoon.
Temperatures will continue to run near to a few degrees above
normal, with the highest afternoon temperatures occurring on days
with limited storm coverage. The deep moisture across the region, as
well as overnight convection and cloud cover, will keep overnight
lows very mild as well.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 541 PM MDT Thu Jul 14 2022
Showers and thunderstorms mostly across the higher terrain of
eastern Utah and Western Colorado are decreasing with the setting
sun. Isolated to scattered showers will continue through the
evening along the southern face of rising terrain as monsoonal
moisture streams into the region from the south. Look for
widespread thunderstorms in the mountains after 18Z Friday with
scattered thunderstorms across the lower valleys through the
afternoon. Expect gusty winds, lightning, and potentially heavy
rain and small hail with these storms.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch from Friday morning through Friday evening for
COZ003-004-008-010-013.
UT...None.
&&
SHORT TERM...NL
LONG TERM...BGB
AVIATION...TGJTHazardous weather outlook, Jul 14, 3:48 AM MST, 17 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
448 AM MDT Thu Jul 14 2022
COZ001>014-017>023-UTZ022>025-027>029-151100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
448 AM MDT Thu Jul 14 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will continue through the morning hours up north and
redevelop this afternoon, favoring the high terrain with some
storms drifting into adjacent valleys late in the day. Storms will
be more widespread with lightning, gusty outflow winds to 45 mph
and moderate to heavy rain possible, especially across the south.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy rain potential and thunderstorm coverage will increase
Friday as deeper moisture moves over the region. Embedded
disturbances could lead to stronger storms with flash flooding
possible, especially over vulnerable burn scars and areas of steep
terrain.
Daily thunderstorms remain possible through the weekend with a
slight downturn as monsoonal moisture continues to be recycled.
Another increase is anticipated early next week. Besides lightning
and gusty outflow winds, moderate to heavy rainfall rates and
excess runoff will be the main threats from these storms with
small hail also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 14, 3:48 PM MST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
448 PM MDT Thu Jul 14 2022
COZ019-021-142315-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
448 PM MDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of central Dolores and
north central Montezuma Counties through 515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dolores, or 34 miles northwest of Durango, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Dolores and
north central Montezuma Counties, including the following
locations... Stoner.
This includes Colorado 145 between mile markers 12 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3744 10835 3748 10849 3772 10850 3763 10822
TIME...MOT...LOC 2248Z 199DEG 8KT 3752 10842
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Jul 14, 5:29 PM MST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
629 PM MDT Thu Jul 14 2022
COZ006-017-150100-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
629 PM MDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of west central Mesa
County through 700 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Grand Junction, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Mesa
County.
This includes Colorado 141 between mile markers 129 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3873 10868 3877 10877 3898 10866 3890 10847
TIME...MOT...LOC 0029Z 212DEG 18KT 3883 10867
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSLocal storm report, Jul 14, 5:31 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
631 PM MDT THU JUL 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 2 W VAIL 39.65N 106.39W
07/14/2022 M0.25 INCH EAGLE CO COCORAHS
&&Thunderstorm Wind, Grand
- When
- July 14, 9:32 PM MST
- Where
- Grand County, 1.38 mi S of (Cny)canyonlands Fld
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.750, -109.750
A peak wind gust of 58 MPH was measured by the automated weather station at the Canyonlands Field Airport in Moab.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 18, 202264 deaths · 20 events
- Heat in Arizona, July 14, 20222 deaths · 1 event
- Flash Flood and Heavy Rain in Iowa, July 14 to 15, 2022$410,000 · 3 events
- Hail and Damaging Winds in Texas, July 14, 2022$121,000 · 1.25 in hail · 7 events
- Wildfire in Oklahoma, July 14, 2022$100,000 · 1 event
- Hail and Damaging Winds in New York, July 14, 2022$52,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Wind in South Carolina, July 14, 2022$60,000 · 50 kt wind · 4 events
- Damaging Winds in Connecticut, July 14, 2022$54,000 · 70 kt wind · 3 events
- Flash Flooding in Arizona, July 14, 2022$50,000 · 3 events
- Flash Flooding in North Carolina, July 14, 2022$50,000 · 3 events
- Wildfire in Texas, July 14 to 31, 20222 injured · $5,000 · 8 events
- Lightning Strike in Minnesota, July 14, 2022$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029900.